Codeine Overdose | Can You Overdose on Codeine?

Codeine is among the most recognizable medications in the world. This pain-relieving drug is typically used as both a cough suppressant and treatment method. It is considered part of the opiate class of painkiller medicines which are available exclusively by prescription.

Each dose of codeine lasts up to six hours max, and in that time the liver rapidly breaks its chemical structure down into morphine. From here, morphine binds to opioid receptors in the central nervous system to induce pain relief. This process takes as little as 30 minutes from one’s very first ingestion.

Each year, several hundred thousand kilograms of codeine are extracted from opium plants, from which the drug naturally occurs in small amounts. For this reason, codeine is considered an opiate rather than a semi or fully synthetic opioid created within a lab. In fact, many opioid medicines, such as oxycodone and hydrocodone were originally synthesized from codeine. Though these methods have changed as time has moved on, all of these associated drugs still act upon the brain in the same ways.

As far as potency is concerned, codeine falls in at around 1/10 the strength of pure, medical-grade morphine. This puts it in the same level as the drug tramadol, but less potent than the aforementioned medications oxycodone or hydrocodone. However, weakness is always a relative term when it comes to opioids and opiates. Each packs an addictive punch and comes with an inherent ability to draw users toward stronger substitutes.

Codeine may suppress coughs, but it can snuff out a life as well. Like other opiates, it can lead to potentially deadly overdoses, and so its potency should never be underestimated.

Codeine Overdose | Codeine Overdose Treatment, Signs, & Symptoms
In a similar fashion to how they might use methadone, some heroin users will rely on codeine as a buffer between heroin doses to avoid unpleasant withdrawal symptoms. It operates as a provisional high between highs, of sorts.

Additionally, codeine is combined with an anti-nausea medication known as promethazine to form an ingestible syrup. This liquid concoction is then drunken for recreational purposes. Such a combination, known informally as ‘lean’, has gained a popular following among individuals with codeine substance use disorders. Both promethazine and codeine function as depressants, and even more so with alcohol. Countless famous persons in the world of hip-hop music, where the mixture was first popularized, have been hospitalized, or worse, succumbed, to this deadly formula. This recreational movement has left a trail of death and destruction beyond the inner circles of the music industry and into inner cities across the country. Despite what the songs and music moguls may say, lean is without a doubt more so a recipe for disaster than a recipe for a good time.

The amount of codeine it takes to overdose has everything to do with one’s genes. Height, weight, gender, tolerance, all of these things are part of the overdose calculation. Some individuals are unluckier in others in this regard.

Depending on whether it is being used for a cough or for pain, codeine doses span from 15–60 mg. Physicians advise that no more than 360 mg be taken per day, full stop.

There is no benchmark for acceptable milligrams of codeine or promethazine as this is a purely illicit misuse of both compounds.

The estimated range to reach a fatal overdose of codeine is anywhere between 500–1,000 mg. Approximately the same amounts can be said for a lethal promethazine overdose.

The quantity it takes to overdose on lean is not readily available, but a mixture of the above doses is certainly a starting point. Any amount of lean, especially when the mixture of the two drug is lopsided or combined with alcohol, can lead to an overdose.

Codeine shares just about everything with its opioid and opiate brethren, overdose symptoms included. Examples of exhibited signs include:

  • Irregular breathing: respiratory depression can result from codeine misuse. This is without a doubt the most life-threatening gauge of an overdose.
  • Blue lips and fingernails: discoloration of any kind is a sure sign of oxygen deprivation. Expect this and irregular breathing to go hand in hand.
  • Cool to the touch: this may be due to sweaty or clammy skin, especially of the face, back, and neck areas.
  • Uncoordinated behavior: loss of oxygen can lead to confusion, cloudy thoughts, and fatigue.

Symptoms of lean use are reminiscent of the ones listed above. So, whether or not you or a loved one have consumed codeine or its equally nefarious fusion with promethazine, you need to be ready to contact proper medical staff at a moment’s notice. The National Poison Control Center (800-222-1222) is always a good start.

Remember, even non-fatal overdoses can lead to permanent injury to the human body. Medical professionals routinely have to deal with signs of brain damage, seizures, liver failure, muscle deterioration, and heart issues as a result of codeine overdoses.

Though codeine is often in liquid form, and it has more in common aesthetically with cough syrups like Robitussin than a pill, you must always report that codeine was the cause of an overdose. This is because of codeine’s classification as an opiate, while most other liquid medicines are not. Opioids and opiates often require first responders to administer naloxone to an overdose victim. This drug is an opioid antagonist, which means it suppresses an overdose just enough to get victims to the restorative care they desperately need.

Know someone who needs professional help for a codeine addiction? The Recovery Village is a great resource. With individualized care plans ranging from medical detox through outpatient and aftercare, this renowned network of treatment centers can provide you or a loved one with effective drug or alcohol rehabilitation. Call today to learn more.

Codeine Overdose | Can You Overdose on Codeine?
3.7 (73.33%) 3 votes
Codeine Overdose | Can You Overdose on Codeine? was last modified: November 30th, 2017 by The Recovery Village